Hail, Divide
- When
- May 26, 3:38 PM CST to 3:44 PM CST
- Where
- Divide County, 12.06 mi SSE of Westby
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 48.700, -103.990
Several supercell thunderstorms formed in eastern Montana and moved into northwest North Dakota late in the afternoon. Storms initially produced large hail and heavy rain.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Several supercell thunderstorms formed in eastern Montana and moved into northwest North Dakota late in the afternoon. Storms initially produced large hail and heavy rain. Early in the evening, reports of rotating wall clouds and possible funnel clouds were received from various locations in McKenzie County. A confirmed EF2 tornado touched down six miles south of Watford City, and resulted in extensive damage to an RV park that was serving as a semi-permanent housing facility. Storms then transitioned into a linear convective system before weakening across Dunn County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 26, 1:52 PM CST, 1 hour 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 252 PM CDT MON MAY 26 2014 .SHORT TERM...(THIS AFTERNOON THROUGH TUESDAY) ISSUED AT 252 PM CDT MON MAY 26 2014 THE MAIN FORECAST CHALLENGE WILL BE THE CONVECTIVE POTENTIAL OVER WESTERN NORTH DAKOTA THIS AFTERNOON AND EVENING...AND AGAIN OVER WESTERN AND CENTRAL NORTH DAKOTA TUESDAY. CONVECTION IS ALREADY FIRING OVER NORTHEASTERN MONTANA ALONG A SURFACE TROUGH. THE ENVIRONMENT IS CHARACTERIZED BY SFC-BASED CAPE AROUND 1400 J/KG AND 0-6 KM WIND SHEAR AROUND 40 KNOTS. SOME OF THESE STORMS COULD BECOME SEVERE LATER THIS AFTERNOON AS THEY MOVE INTO NORTHWESTERN NORTH DAKOTA...WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY THREATS. ADDED SEVERE MENTION TO THE NORTHWESTERN ZONES FOR LATER THIS AFTERNOON AND EVENING AS A RESULT. ONGOING CONVECTION IS EXPECTED TO SLOWLY MOVE EAST INTO CENTRAL NORTH DAKOTA TONIGHT. HOWEVER...THUNDERSTORM INTENSITY SHOULD DECREASE AS THE BOUNDARY LAYER STABILIZES DUE TO LOSS OF DAYTIME HEATING. BY TUESDAY...THE SURFACE TROUGH IS PROGGED TO STALL OVER CENTRAL NORTH DAKOTA. INCREASING MUCAPE VALUES AROUND 1500 J/KG COMBINED WITH A WEAK UPPER WAVE WILL GENERATE CHANCE TO LIKELY POPS OVER CENTRAL NORTH DAKOTA TUESDAY AFTERNOON. HOWEVER...IT LOOKS LIKE THE BEST DEEP LAYER SHEAR WILL LIFT NORTH INTO CANADA TUESDAY AFTERNOON. GIVEN THE MARGINAL DEEP LAYER SHEAR...REMOVED SEVERE MENTION FROM TUESDAY'S FORECAST...CONSISTENT WITH THE LATEST SPC DAY 2 OUTLOOK. HOWEVER...STRONG THUNDERSTORMS WILL STILL BE POSSIBLE WITH SMALL HAIL AND GUSTY WINDS POSSIBLE IN THE STRONGER STORMS. .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY) ISSUED AT 252 PM CDT MON MAY 26 2014 FORECAST HIGHLIGHTS IN THE LONG TERM PERIOD WILL BE WARM TEMPERATURES WEDNESDAY AND THURSDAY FOLLOWED BY A COOL DOWN FRIDAY THROUGH THE WEEKEND...ALONG WITH CHANCES FOR STRONG TO SEVERE THUNDERSTORMS WEDNESDAY...THURSDAY...AND FOR PORTIONS OF THE AREA FRIDAY. FOR TUESDAY EVENING...UPPER LEVEL LOW PRESSURE SYSTEMS OVER NORTHERN TEXAS AND THE PACIFIC NORTHWEST WITH AN UPPER LEVEL RIDGE EXTENDING FROM THE DESERT SOUTHWEST NORTHEAST INTO THE CENTRAL PLAINS. POSSIBLE STRONG TO SEVERE CONVECTION FROM TUESDAY AFTERNOON WILL BE ONGOING OR EXITING OVER MY EASTERN COUNTIES TUESDAY EVENING AS AN EMBEDDED S/WV IMPULSE TRACKS EAST ACROSS NORTH DAKOTA. RIDGE AXIS BUILDS NORTH ACROSS THE DAKOTAS LATER TUESDAY NIGHT INTO WEDNESDAY MORNING...AND SHOULD ACT TO STEER ANY OTHER EMBEDDED WAVES NORTHERLY ACROSS EASTERN MONTANA...PERHAPS GRAZING WEST OR NORTH CENTRAL NORTH DAKOTA DURING THE AM HOURS. WE ARE THEN VERY MUCH CAPPED DURING THE DAY WEDNESDAY WITH STRONG SOUTHERLY FLOW/WAA ACROSS THE REGION. BEST CHANCES FOR STORMS WEDNESDAY NIGHT WILL BE ACROSS THE WEST CLOSER TO SOUTHWESTERLY FLOW ALOFT AND NEAR A SFC TROUGH NEARING THE MT/ND BORDER. SFC TROUGH MOVES SLOWLY EAST ACROSS WESTERN INTO CENTRAL NORTH DAKOTA THURSDAY AFTERNOON AND THURSDAY NIGHT...AND WILL BE THE FOCUS FOR DIURNALLY DRIVEN THUNDERSTORMS...SOME POTENTIALLY SEVERE GIVEN THE INSTABILITY ADVERTISED. MID LEVEL SUPPORT UNCERTAIN. ANOTHER ROUND OF STORMS POSSIBLE OVER MY SOUTHEAST ON FRIDAY AS THE SFC TROUGH STALLS ACROSS THE FAR SOUTH CENTRAL...NORTHEAST THROUGH THE JAMES AND RED RIVER VALLEYS. UNCERTAINTY RAMPS UP FOR THE COMING WEEKEND AND INTO EARLY NEXT WEEK...WITH MODELS DISAGREEING ON THE EVOLUTION OF AN AREA OF UPPER LEVEL LOW PRESSURE DEVELOPING OVER THE DESERT SOUTHWEST AND THE TIMING AND TRACK OF THIS FEATURE AS IT IS EVENTUALLY EJECTED NORTH AND EAST. WHICHEVER MODEL VERIFIES...COOLER TEMPERATURES ARE FORECAST THROUGH THE WEEKEND...AND EVENTUALLY WILL SEE PRECIPITATION CHANCES INCREASE AS THE LOW APPROACHES AND MOVES THROUGH THE REGION. ALLBLEND MODEL GUIDANCE WAS USED FOR NOW. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON) ISSUED AT 1212 PM CDT MON MAY 26 2014 MVFR CIGS WILL CONTINUE OVER KBIS FOR THE NEXT HOUR OR TWO. OTHERWISE...SCATTERED THUNDERSTORMS ARE FORECAST TO DEVELOP OVER WESTERN NORTH DAKOTA AFTER 22Z...THEN GRADUALLY PUSH INTO KMOT AFTER MIDNIGHT TONIGHT...AND INTO KBIS AFTER SUNRISE TUESDAY. NOTE...TECHNICIANS ARE EN ROUTE TO FIX THE KISN ASOS. RETURN TO SERVICE IS EXPECTED BY LATE THIS AFTERNOON. WILL CONTINUE TO CARRY AMD NOT SKED FOR THE KISN TAF UNTIL FURTHER NOTICE. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...TM LONG TERM...NH AVIATION...TM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 253 PM CDT MON MAY 26 2014 NDZ004-012-272000- BOTTINEAU-MCHENRY- 253 PM CDT MON MAY 26 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT. A FLOOD WARNING CONTINUES FOR THE SOURIS RIVER NEAR WESTHOPE... BANTRY...AND TOWNER...AND FOR THE WILLOW CREEK NEAR WILLOW CITY. SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT. A FEW STRONGER STORMS COULD PRODUCE LOCALLY HEAVY RAIN AND SMALL HAIL...BUT THE THREAT FOR SEVERE WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. STRONG THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL NORTH DAKOTA TUESDAY AFTERNOON AND INTO THE EARLY EVENING. SMALL HAIL...GUSTY WINDS...AND LOCALLY HEAVY RAINFALL ARE THE PRIMARY THREATS. THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY EVENING AND NIGHT...POSSIBLY STRONG TO SEVERE. THE CHANCE OF THUNDERSTORMS CONTINUES THURSDAY INTO THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS NDZ001-002-009-010-017-018-031-032-272000- DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-GOLDEN VALLEY- BILLINGS- 253 PM CDT MON MAY 26 2014 /153 PM MDT MON MAY 26 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PATCHY DENSE FOG WITH VISIBILITIES BELOW ONE MILE ARE EXPECTED THIS MORNING. SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP ALONG THE NORTH DAKOTA/MONTANA BORDER LATE THIS AFTERNOON...THEN MOVE INTO NORTHWESTERN NORTH DAKOTA LATE THIS AFTERNOON AND EVENING. A FEW STRONG TO SEVERE STORMS ARE POSSIBLE. THE MAIN THREATS WILL BE LARGE HAIL...ISOLATED WIND GUSTS AROUND 60 MPH...AND LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. STRONG THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL INTO SOUTHWEST NORTH DAKOTA TUESDAY AFTERNOON AND INTO THE EARLY EVENING. SMALL HAIL...GUSTY WINDS...AND LOCALLY HEAVY RAINFALL ARE THE PRIMARY THREATS. THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY EVENING AND NIGHT...POSSIBLY STRONG TO SEVERE. THE CHANCE OF THUNDERSTORMS CONTINUES THURSDAY INTO THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS NDZ003-005-011-013-019>023-025-033>037-040>048-050-051-272000- RENVILLE-ROLETTE-WARD-PIERCE-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN-SLOPE-HETTINGER- GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY- 253 PM CDT MON MAY 26 2014 /153 PM MDT MON MAY 26 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED TO NUMEROUS THUNDERSTORMS WILL MOVE INTO SOUTHWESTERN AND CENTRAL NORTH DAKOTA THIS EVENING AND OVERNIGHT. A FEW STRONG TO SEVERE STORMS ARE POSSIBLE. THE MAIN THREATS WILL BE LARGE HAIL...ISOLATED WIND GUSTS AROUND 60 MPH...AND LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. STRONG THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL INTO SOUTHWEST NORTH DAKOTA TUESDAY AFTERNOON AND INTO THE EARLY EVENING. SMALL HAIL...GUSTY WINDS...AND LOCALLY HEAVY RAINFALL ARE THE PRIMARY THREATS. THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY EVENING AND NIGHT...POSSIBLY STRONG TO SEVERE. THE CHANCE OF THUNDERSTORMS CONTINUES THURSDAY INTO THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS TM/NH
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
357 PM CDT MON MAY 26 2014
NDZ001-262115-
DIVIDE-
357 PM CDT MON MAY 26 2014
...SPECIAL WEATHER STATEMENT...
AT 350 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A SEVERE THUNDERSTORM ACROSS NORTHEAST MONTANA...5 MILES EAST OF
PLENTYWOOD...OR 10 MILES WEST OF THE NORTH DAKOTA BORDER...MOVING
EAST AT 20 MPH.
LARGE HAIL UP TO QUARTERS...VERY HEAVY RAINFALL...AND DEADLY CLOUD
TO GROUND LIGHTNING ARE ALL OCCURRING WITH THIS STORM
LOCATIONS THAT MAY BE IMPACTED FROM THIS STORM INCLUDE...
ALKABO...
FORTUNA...
WRITING ROCK STATE HISTORICAL SITE...
IF YOU ARE IN WESTERN DIVIDE COUNTY...STAY TUNED TO LOCAL MEDIA OR
NOAA WEATHER RADIO FOR POSSIBLE SEVERE THUNDERSTORM WARNINGS WITHIN
THE NEXT ONE HOUR.
LAT...LON 4900 10388 4901 10385 4901 10369 4900 10368
4871 10365 4869 10406 4900 10406 4901 10405
4901 10391
TIME...MOT...LOC 2052Z 260DEG 16KT 4878 10432
HEINERTThe Glasgow radar (KGGW), 202 km away, was scanning. The volume nearest the first event began at 21:36 UTC.
18 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.
Damage was reported to vehicles, roofs, and crops.
Most of the hail that fell was pea size, with the largest golf ball size. There was some damage.
A McKenzie County Deputy Sheriff reported between golf ball and baseball size hail with damage in the area.
Thirteen campers, serving as homes, were completely destroyed and two more were damaged by this tornado. Other damage included a snapped wooden power line pole, automobiles, and fences, both wooden and metal. One automobile was tossed sixty feet and flipped onto its roof, with a trailer parked next to its initial location also flipped and completely destroyed. About a dozen other vehicles were damage, some destroyed. Eye witness reports indicated two other funnel clouds in the immediate area.
Of all the damage surveyed by the National Weather Service the absolute worst corresponded to EF2 on the Enhanced Fujita Scale. From that it was determined that the peak wind speeds in the tornado were on the order of 120 mph.
There were nine direct injuries.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2014Every state in 2014This day in weather historyThe tornado archive for North Dakota, 2014Warnings in North Dakota, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 519289, 519291, 519292, 519293, 519294, 519295, 519296, 519290, 519297, 519298, 519299, 519300, 519301, 519302, 519609, 519602, 519603, 519601, 519303, 519304.